Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 47, NWS Salt Lake City, UT

August 1, 2006Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2006, 2:43 PM MDT for Millard County, Utah. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2006, 2:43 PM MDT (20:43 UTC)
Expired
Aug 1, 2006, 3:45 PM MDT
In force
62 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Millard County, UT

The radar

The Cedar City radar (KICX), 186 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 012044
SVRSLC
UTC027-012145-
/O.NEW.KSLC.SV.W.0047.060801T2043Z-060801T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MILLARD COUNTY IN UTAH...

* UNTIL 345 PM MDT.

* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 33   
  MILES SOUTHWEST OF DELTA...AND WAS MOVING NORTHEAST AT 25 MPH.  
  THIS STORM WILL CROSS OVER ROUTE 6 NEAR NOTCH PEAK SOUTHWEST OF 
  DELTA. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELTA AROUND 340 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3910 11323 3898 11306 3933 11255 3954 11238
      3954 11331

$$

RG
3 follow-up statements
000 
WWUS55 KSLC 012059
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT TUE AUG 1 2006

UTC027-012145-
/O.CON.KSLC.SV.W.0047.000000T0000Z-060801T2145Z/
MILLARD UT-
257 PM MDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTH CENTRAL MILLARD COUNTY...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ABOUT 29 MILES WEST OF DELTA...MOVING NORTH AT 20 MPH. THIS 
STORM WAS CROSSING ROUTE 6 NEAR NOTCH PEAK SOUTHWEST OF DELTA AND 
WILL IMPACT TRAVEL AS THE STORM CROSSES THE HIGHWAY.    

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MILLARD COUNTY AT 310 PM MDT

LAT...LON 3910 11323 3898 11306 3933 11255 3954 11238
      3954 11331

$$

RG
000 
WWUS55 KSLC 012133
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT TUE AUG 1 2006

UTC027-012145-
/O.CON.KSLC.SV.W.0047.000000T0000Z-060801T2145Z/
MILLARD UT-
330 PM MDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTH CENTRAL MILLARD COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 16 MILES WEST OF ABRAHAM...OR ABOUT 24 MILES WEST OF DELTA...
MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MILLARD COUNTY AT 340 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3910 11323 3898 11306 3933 11255 3954 11238
      3954 11331

$$

RG
000 
WWUS55 KSLC 012145
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT TUE AUG 1 2006

UTC027-012154-
/O.EXP.KSLC.SV.W.0047.000000T0000Z-060801T2145Z/
MILLARD UT-
345 PM MDT TUE AUG 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MILLARD COUNTY
EXPIRES AT 345 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3910 11323 3898 11306 3933 11255 3954 11238
      3954 11331

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:50 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 1, 11:50 AM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1150 AM MDT TUE AUG 1 2006

.SYNOPSIS...AN UPPER TROUGH OVER THE NORTHERN ROCKIES WILL MOVE EAST
ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER WESTERLY FLOW WILL
FOLLOW FOR WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...SHORTWAVE LIFTING COPIOUS MOISTURE OVER NORTHERN UTAH
THIS MORNING. A COUPLE OF LONG LIVED SEVERE STORMS RESULTED.
ACTIVITY WILL SHIFT INTO CENTRAL UTAH EARLY THIS AFTERNOON WITH
ISOLATED STRONGER CELLS CONTINUING. COOL FRONT STALLS IN CENTRAL
UTAH THIS EVENING...PROVIDING A FOCUS FOR ISOLATED CONVECTION ON
WEDNESDAY.

&&

.AVIATION...SOUTHERLY THUNDERSTORM WINDS AFFECTING THE TERMINAL
THROUGH EARLY AFTERNOON...THEN A NORTHERLY LAKE BREEZE TO BECOME
ESTABLISHED MID-AFTERNOON.

&&

.FIRE WEATHER...DRIER AIR IS STARTING TO MOVE INTO EXTREME WESTERN
UTAH TODAY...BUT A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
REST OF THE FIRE DISTRICT THROUGH THIS EVENING. THE DRIER AIR WILL
SPREAD ACROSS THE AREA IN WESTERLY FLOW WEDNESDAY AND THURSDAY.
MOISTURE IS THEN EXPECTED TO RETURN TO THE FOUR CORNERS REGION
THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS OVER THE
MOUNTAINS AND EAST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

GIBSON/CHENG
Hazardous weather outlook, Aug 1, 6:00 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE AUG 1 2006

UTZ001>021-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LESS ACTIVITY
IS EXPECTED TO THE SOUTH. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME
OF THESE STORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED
STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO
UTAH FROM THE SOUTH LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 11:57 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1157 AM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     SPRINGVILLE             40.16N 111.61W
08/01/2006                   UTAH               UT   TRAINED SPOTTER

            LARGE BRANCHES DOWN...WINDS ESTIMATED AT 60 MPH

&&

RGRAHAM
Local storm report, Aug 1, 12:16 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1216 PM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     PROVO                   40.25N 111.64W
08/01/2006                   UTAH               UT   CO-OP OBSERVER

            BUSINESS ROOF DAMAGE SOUTH PROVO

&&

CGIBSON
Local storm report, Aug 1, 12:40 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1240 PM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     PROVO                   40.25N 111.64W
08/01/2006                   UTAH               UT   BROADCAST MEDIA

            PLANES FLIPPED AND HANGAR DAMAGE AT THE PROVO AIRPORT

&&

RGRAHAM
Local storm report, Aug 1, 12:58 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1258 PM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND DMG     PARK CITY               40.66N 111.49W
08/01/2006                   SUMMIT             UT   BROADCAST MEDIA

            TREES DOWN.

1035 AM     TSTM WND DMG     PARK CITY               40.66N 111.49W
08/01/2006                   SUMMIT             UT   BROADCAST MEDIA

            TREES DOWN.

&&

KMB
Local storm report, Aug 1, 1:57 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      3 WNW PRICE             39.62N 110.85W
07/31/2006                   CARBON             UT   LAW ENFORCEMENT

            FLASH FLOOD IN GORDON CREEK CAUSING SEARCH AND RESCUE
            PERSONAL TO MOVE OUT OF CANYON.

&&

MCINERNEY
Local storm report, Aug 1, 1:57 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT TUE AUG 01 2006

CORRECTED TYPO

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      3 WNW PRICE             39.62N 110.85W
07/31/2006                   CARBON             UT   LAW ENFORCEMENT

            FLASH FLOOD IN GORDON CREEK CAUSING SEARCH AND RESCUE
            PERSONNEL TO MOVE OUT OF CANYON.

&&

MCINERNEY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:01 AM MDTSevere Thunderstorm WarningSLCDavis, Tooele29 min
Aug 1, 9:30 AM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele30 min
Aug 1, 9:58 AM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Summit32 min
Aug 1, 10:28 AM MDTSevere Thunderstorm WarningSLCMorgan, Summit32 min
Aug 1, 10:48 AM MDTSevere Thunderstorm WarningSLCUtah57 min
Aug 1, 11:43 AM MDTSevere Thunderstorm WarningSLCUtah, Wasatch31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.